MAUDE Adverse Event Report: SYNTHES MONUMENT DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL

SYNTHES MONUMENT DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL
Catalog Number 03.010.228
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient weight is not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record (dhr) review was conducted for part # 03.010.228, lot # us99067: release to warehouse date: 24-nov-2008, expiration date: na, supplier: (b)(4).No non conformance reports (ncrs) were generated during production.Review of the device history records showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure for a right femur fracture on (b)(6) 2017, two drill bits broke.As the surgeon was drilling a path for the recon screws with a synthes small battery driver, he approached the medial calcar and an inch of the drill bit broke off in the femoral neck region.The surgeon tried again with another drill bit and an inch of the second drill bit broke off in the femoral neck region.Approximately an inch of both drill bit tips were left in the patient.The surgeon did not attempt to retrieve the tips of the drill bits.It would have caused more damage to the patient to retrieve the tips.There was a 40 minute surgical delay.Routine intraoperative x-rays were taken.The surgeon could not place the inferior screw and had to abandon the intended procedure.The surgeon had already placed the adolescent femoral nail and the superior screw (5.0 mm recon screw), but was unable to place the inferior screw after the tips of the drill bit broke.The surgeon completed the procedure having preferred to have implanted the second (inferior screw).The patient was reported as stable.Concomitant device reported: synthes small battery driver (quantity of 1).This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device (drill bit for 5.0mm recon screws/large qc, part number 03.010.228, lot number us99067).The subject device was returned with the complaint condition stating: two 03.010.228 lot number us99067 drill bits for 5.0mm recon screws were returned and reported to have broken during surgery with fragments retained in the patient.This complaint condition was likely caused by over eight years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, complaint history review, drawing review, and risk assessment review were performed as part of this investigation.This complaint is confirmed.The 03.010.228 drill bit for 5.0mm recon screws is an instrument routinely used in the titanium cannulated adolescent lateral entry femoral nail system.The devices were returned and reported to have broken during surgery with fragments retained in the patient.This condition is confirmed; the distal step of both drill bits is missing and x-ray evidence confirms their placement in the patient¿s femur.It is likely that over eight years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The devices were manufactured in 11/2008 and are over eight years old.The balance of the returned devices is in fairly worn condition consistent with the device¿s age.Drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.The risk assessment does not adequately address the complaint event.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.It is likely that over eight years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6391652
Report Number1719045-2017-10211
Device Sequence Number500940
Product Code HTW
UDI-Device Identifier10886982068101
UDI-Public(01)10886982068101(10)US99067
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.228
Device Lot NumberUS99067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/09/2017
Supplement Report FDA Received Date04/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE SYNTHES SMALL BATTERY DRIVER (PART # UNKNOWN)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR